A Caltech Library Service

Laminar momentum jets in a stratified fluid

List, E. J. (1971) Laminar momentum jets in a stratified fluid. Journal of Fluid Mechanics, 45 (3). pp. 561-574. ISSN 0022-1120. doi:10.1017/S0022112071000193.

[img] PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


Solutions are presented for creeping flows induced by two-and three-dimensional horizontal and vertical momentum jets in a linearly stratified unbounded diffusive viscous fluid. These linear problems are solved by replacing the momentum jet by a body force singularity represented by delta functions and solving the partial differential equations of motion by use of multi-dimensional Fourier transforms. The integral representations for the physical variables are evaluated by a combination of residue theory and numerical integration. The solutions for vertical jets show the jet to be trapped within a layer of finite thickness and systems of rotors to be induced. The horizontal two-dimensional jet solution shows return flows above and below the jet and a pair of rotors. The three-dimensional horizontal jet has no return flow at finite distance and the diffusive contribution is found to be almost negligible in most situations, the primary character of the horizontal flows being given by the non-diffusive solution. Stokes's paradox is found to be non-existent in a density-stratified fluid.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1971 Cambridge University Press. (Received 27 February 1970 and in revised form 24 September 1970) This research was supported in part by research grant no. 16070 DGY from the Federal Water Pollution Control Administration, U.S. Department of the Interior. The work was initiated while the author was at the Department of Theoretical and Applied Mechanics, University of Auckland, N.Z.
Funding AgencyGrant Number
Federal Water Pollution Control Administration16070 DGY
Issue or Number:3
Record Number:CaltechAUTHORS:20160418-123344546
Persistent URL:
Official Citation:E. J. List (1971). Laminar momentum jets in a stratified fluid. Journal of Fluid Mechanics, 45, pp 561-574 doi:10.1017/S0022112071000193
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:66245
Deposited By: George Porter
Deposited On:18 Apr 2016 20:16
Last Modified:10 Nov 2021 23:55

Repository Staff Only: item control page